Consult Doctors. Free.
Ask a doctor in Singapore. Get answers in 24 hours.
DxD will always be free for the first 1000 members who sign up.
Hi, I am a 33 years old female and suddenly having very bad acne breakouts all over my nose and chin area. They left very bad scars and the acne keeps popping up one after another sometimes a few big and painful ones. I have seen many doctors and finally saw a doctor in NSC which prescribed me Hygin-X antibacterial foaming wash, clindoxyl cream to apply in the day and differin cream to apply at night and doxycycline for twice a day intake and an appt in almost 2 months time. After 2 weeks of following the routine I still keep having bad acne breakout and bad scarring after that. Should I change to another doctor or just continue with the routine? Or should I just drop all the creams and just wash my face and hope the breakout stops?
2 weeks would be a tad early to stop the treatment as Dr Ethan has mentioned. A course of antibiotics usually takes at least 3 – 4 months.
Sometimes, Differin can cause an initial outbreak during the first month or so and if it causes excessive dryness, irritation and flaking of the skin, I would advise using it once every 3 days first and then slowly increasing the frequency to daily.
If you have cystic acne, I would advise draining the cystic acne and consider injectable steroids so as to arrest the inflammation and swelling. This will decrease the risk of subsequent scarring.
Other treatments to be considered include medications to control oil production and lasers.
Hope that helps.
All the best!
Dr Ho Rui Ming
Personally, I’d say that stopping acne treatment after 2 weeks is a bit premature.
We typically tell patients that for acne treatment, give it a good 2 – 6 weeks to give the treatment some time to work.
The caveat is if you’ve noticed that the treatment was actually aggravating your skin somehow, in which case, you should stop and consult a doctor earlier.
Stopping all treatment, and just washing your face is unlikely to resolve the acne outbreak either.
You may want to try the treatment for at least 3 – 4 weeks, and if you still find that it isn’t doing anything for your acne at all, seeking a second opinion at that point may be warranted.
If your acne is as bad as it sounds, and scarring is an issue, I’d actually be inclined towards Accutane sooner, rather than later, if I were in your shoes. We previously wrote about Accutane, as well as various acne treatments here.
I have had a patient who had the same issue. She had a sudden outbreak which flabbergasted her significantly (used to have clear skin). She consulted dermatologist and was given some doxycycline for 6 months. Finally she stopped and decided to seek a second opinion.
The point of my story is- You should give it some time for the treatment to work, something like 6 weeks is fair. However if it is obviously not working after that duration, and worsening, you need to consider a re-evaluation.
I am not a fan of doctor-hopping and maybe a thorough discussion with your doctor now may help to allay some of your fears and concerns.
Hope all is well!